Indiana reports one death in meningitis outbreak
The state of Indiana is reporting one death from fungal meningitis, with the number of cases reported in the state up to 21.
The State Department of Health has lowered its list of exposed patients to 1,568.
The family of a southern Michigan woman says it believes she died of fungal meningitis after receiving two injections of a tainted back pain medication at a clinic in Elkhart.
Lisa Ann Durbin says her grandmother, 89-year-old Pauline Burema of Cassopolis, Mich., died Wednesday at a daughter's home in Bristol, Ind.
Durbin says the family awaits autopsy results to confirm the cause of death. However, doctors told the family they believe Burema had contracted meningitis from shots she received Aug. 22 and Sept. 8 at OSMC Outpatient Surgery Center in Elkhart. She says Burema was found unconscious in her home Oct. 3.
According to the Centers for Disease Control & Prevention (CDC), all case counts are based on the state where the person received the injection.
The CDC confirmed an Indiana fungal meningitis death Thursday, and a Michigan Community Health Department spokeswoman says it was a Cass County, Mich., resident. Cass County includes Cassopolis.
The Department of Health did not confirm where the patient received the injection.
"Any death of this nature is tragic. What it does do is underscore the urgency of this outbreak and the need for providers to follow up very quickly on people who present with symptoms after receiving this injection and also for folks who've received this injection to seek medical attention promptly," said Pam Pantones, Indiana state epidemiologist.
The state's epidemiologist says diagnosis and treatment are difficult. Fungal meningitis is rare and drugs to treat it have serious side effects. Symptoms may not appear for a month or longer.
"The symptoms of fungal meningitis may be very mild and people may attribute them for something else," said Pantones.
Nationwide, the Centers for Disease Control and Prevention reports 14 deaths and 170 cases.
Data has determined that all infected patients received injection with preservative-free methylprednisolone acetate (80mg/ml) prepared by the New England Compounding Center, of Framingham, Mass. The lots of medication, listed below, that were used on infected patients have been recalled.
· Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
· Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
· Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013
The company has voluntarily recalled this product, which was distributed in 23 states, including Indiana. The exact source of infection remains uncertain. Six health care facilities in Indiana are known to have received these lots and have initiated recalling procedures of this product. The facilities are:
· Ambulatory Care Center, LLP; Evansville
· Ft. Wayne Physical Medicine; Ft. Wayne
· OSMC Outpatient Surgery Center; Elkhart
· South Bend Clinic; South Bend
· Union Hospital; Terre Haute
· Wellspring; Columbus
Patients who have had any injection (e.g., spinal, joint) using any of the three lots of methylprednisolone acetate listed above will be contacted by the facility in which they received it. Patients who have received a steroid injection since July 1, 2012, and are experiencing symptoms such as a new or worsening headache, fever, neck stiffness or pain at the injection site, should contact their physician to determine if they have received one of the recalled products and to receive further instruction. Only people who have received an injection with these lot numbers are known to be at risk. Patients should consult with their health care providers if they have questions.